North Carolina, 2009

High Wind in North Carolina, December 25, 2009

December 25, 2009 · NWS MRX · 1 event in 1 county or zone

A strong low pressure tracked across southwest North Carolina bringing damaging non-thunderstorm winds to the area in the overnight hours on the 25th. The strongest winds occurred over the higher elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure tracked across southwest North Carolina bringing damaging non-thunderstorm winds to the area in the overnight hours on the 25th. The strongest winds occurred over the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 25, 12:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 25, 12:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EST FRI DEC 25 2009

.AVIATION...LARGE LOW PRESSURE AREA MOVING NORTH WEST OF THE AREA.
HIGH PRESSURE SLOWLY WEAKENING TO THE NE. PRESSURE GRADIENT REMAINS
STRONG BETWEEN THESE SYSTEMS AND STRONG SE WINDS WILL CONTINUE
OVERNIGHT. A THIN LINE OF MODERATE RAINFALL IS EMBEDDED IN A LARGE
AREA OF LIGHT RAIN ALONG AND IN ADVANCE OF A NE MOVING FRONTAL
BOUNDARY. FRONT MOVES NE THROUGH AREA BETWEEN 12-18Z. PCPN WILL
TAPER OFF AND BRISK SW WINDS WILL OCCUR BEHIND THE FRONT. CIGS AND VSBYS
WILL MAINLY BE IN THE MVFR RANGE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST
     POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
     WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL NOON EST /11 AM CST/ TODAY FOR THE FOLLOWING
     ZONES: BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...
     HAMILTON...MARION...MEIGS...MORGAN...RHEA...SCOTT TN...
     SEQUATCHIE.

VA...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Dec 24, 5:09 AM EST, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EST THU DEC 24 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EST THU DEC 24 2009 /409 AM CST THU DEC 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO AFFECT THE REGION BY
THIS AFTERNOON...BRINGING THE POSSIBILITY OF STRONG WINDS AROUND
THE MOUNTAINS DUE TO MOUNTAIN WAVES. IN ADDITION...WITH THE GROUND
REMAINING NEARLY SATURATED...SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG LOW PRESSURE SYSTEM WILL EXIT THE REGION ON FRIDAY.
THERE IS THE POSSIBILITY OF STRONG WINDS AROUND THE MOUNTAINS DUE
TO MOUNTAIN WAVES. THE RISK OF FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT FOR WIND AND FLOODING
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clay

When
December 25, 2:00 AM EST to 4:00 AM EST
Where
Clay forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.057, -83.750 (the zone’s center; the record gives no point)

A trained spotter reported 3 trees and a powerline downed by non-thunderstorm winds in Warne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206690.